Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 9, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jan 9, 2017, 1:01 AM PST for Fresno County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 9, 2017, 1:01 AM PST (09:01 UTC)
- Expired
- Jan 9, 2017, 4:00 AM PST
- In force
- 3 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Fresno County, CA
The radar
The San Joaquin Valley radar (KHNX), 95 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 1:16 AM PST | FLOOD | 10 Ssw Shaver Lake, CA | CHP REPORTED DIRT AND ROCKS IN ROADWAY DUE TO SMALL LANDSLIDE AND HEAVY RAIN ON BURROUGH VALLEY RD NEAR SYCAMORE RD (SOUTH OF TOLLHOUSE). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 9.0 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
615
WGUS56 KHNX 090901
FFWHNX
CAC019-091200-
/O.NEW.KHNX.FF.W.0009.170109T0901Z-170109T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
101 AM PST MON JAN 9 2017
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
Northeastern Fresno County in central California...
* Until 400 AM PST
* At 1257 AM PST, gauge reports indicated heavy rain falling across
the warned area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Shaver Lake , Mountain Rest, West Woodchuck Meadow, Shaver Lake,
Fence Meadow, Lake Wishon, Upper Burnt Corral and Dinkey Creek.
* Rainfall rates of a half inch per hour were occurring within
the warned area. Up to an additional inch of rain is possible
in this region.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3722 11899 3709 11880 3690 11880 3689 11899
3696 11911 3693 11935 3710 11943 3717 11933
$$
KD1 follow-up statement
551
WGUS76 KHNX 091125
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
325 AM PST MON JAN 9 2017
CAC019-091135-
/O.CAN.KHNX.FF.W.0009.000000T0000Z-170109T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fresno CA-
325 AM PST MON JAN 9 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN FRESNO COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3722 11899 3709 11880 3690 11880 3689 11899
3696 11911 3693 11935 3710 11943 3717 11933
$$
KDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:15 PM PST, 10 hours 46 minutes earlier.
Area forecast discussion, Jan 8, 2:15 PM PST, 10 hours 46 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 215 PM PST Sun Jan 8 2017 .SYNOPSIS... Periods of heavy rain and high Sierra snow will continue over the Central California Interior through Monday. Much of the next 5 days will be mild and wet as additional storm systems track inland from the Pacific. && .DISCUSSION... Next storm quickly approaching the Central California Interior this afternoon as another major winter event unfolds. Currently, regional Doppler radars show the event over Northern California and extending down to Yosemite NP. Radar and gauge data showing similar values of over one inch of precipitation in the last 6 hours north of San Francisco and across the Northern Sacramento Valley. Gauge data did indicate over a half an inch in the Yosemite area from the last 6 hours ending at 1000 am PST. Strong winds continue to blow across the region as surface pressure gradients from KSFO to KLAS remain above 10mb. With values currently at 14mb, not only is Kern County able to have strong winds, winds in the San Joaquin Valley have been able to reach advisory criteria as well. A wind advisory is currently in effect through this evening until the bulk of the precipitation hits the area. Convectively, thunderstorms have been confined to the Sierra Nevada this morning. While thunderstorm activity will fade later today, thunderstorm potential will increase once again during the passage of the cold front overnight. Upper air observation from Oakland and Vandenberg both showed considerable precip-water values near their all-time record max values. Oakland came in with 0.99 of an inch while Vandenberg measured 1.08 inches. With Max Average values of 1.19 and 1.12 inches of precip-water for this date, respectively, the observed values were not far from their all-time highs. Furthermore, observed freezing levels range from 9000 to 12000 feet from north to south. Therefore, average snow levels should range just above 10000 feet but, will lower after the passage the cold front overnight to around 6000 feet. In addition, Blended Total Precip- Water satellite imagery is showing a plume of moisture (atmospheric river) in the range of 1.2 to 2.0 inches pointing toward Northern California. The atmospheric river is progged to shift southward in conjunction with the surface cold front moving through Central California overnight. Therefore, precipitation will start again later today and spread southward toward Kern County a few hours before midnight. With the southward shift of the atmospheric river, precipitation efficiency should remain high across the Sierra Nevada as 6 hour precipitation totals of +1.00 inch during the event from 400 pm to 400 am PST are possible. The lower elevations will not see these values as the lack of orographic lift will cut the values to possibly a quarter of the mountain amounts. Models show the bulk of the event occurring before 400 am PST which will warrant the existence of flash flood watches and river statements for the Central California Interior for at least one more day. While heavy precipitation may not occur after Monday, unsettled conditions will continue for most of the week. Models show another short-wave trof pushing through early on Wednesday with an even stronger disturbance pushing through later on Thursday. Will deal with current events for now and begin messaging the uncertainty of the next few storms by the start of the work-week. Models do form another moisture plume toward the middle of the week, but not to the extent of the current event. Therefore, will reformulate what the impacts will be with the later storms and issue the appropriate statements. && .AVIATION... Mountain obscurations over the Sierra Nevada and the Tehachapi Mountains in clouds and sct precipitation for the next 24 hours. MVFR in ceilings and mist with patchy IFR in fog in the San Joaquin Valley after 10Z Monday. VFR Monday afternoon in the SJV with patches of MVFR conditions due to lower ceilings. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch through Monday afternoon CAZ093>097. Wind Advisory until 10 PM PST this evening CAZ092-095. Flood Watch through Monday afternoon CAZ089>092. Wind Advisory until 10 PM PST this evening CAZ089>091. && public...Molina avn/fw...Molina synopsis...Molina weather.gov/hanford
In the hours before
Local storm report, Jan 8, 11:43 PM PST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1143 PM PST SUN JAN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM FLOOD 6 ESE COALINGA 36.10N 120.26W
01/08/2017 FRESNO CA LAW ENFORCEMENT
CHP REPORTED ROAD COMPLETELY FLOOD OVER ON
HIGHWAY 33 AT LOST HILLS ROAD.
&&
BSOLocal storm report, Jan 8, 11:46 PM PST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1146 PM PST SUN JAN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM FLOOD 3 NNE OAKHURST 37.38N 119.63W
01/08/2017 MADERA CA LAW ENFORCEMENT
CHP REPORTED SOUTHBOUND LANE BLOCK DUE TO
DEBRIS ON ROADWAY ON HIGHWAY 41 NEAR ROAD
632 (NORTH OF OAKHURST).
&&
BSOLocal storm report, Jan 8, 11:47 PM PST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1147 PM PST SUN JAN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM FLOOD 10 W COALINGA 36.14N 120.53W
01/08/2017 FRESNO CA LAW ENFORCEMENT
CHP REPORTED HIGHWAY 198 CLOSED FROM FIRESTONE AVE TO THE
FRESNO/MONTEREY COUNTY LINE DUE TO FLOODING.
&&
DSThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 4:12 PM PST | Areal Flood Advisory | HNX | Fresno, Madera, Mariposa, Merced, Tuolumne | 2 hr |
| Jan 8, 6:09 PM PST | Areal Flood Advisory | HNX | Fresno, Kern, Kings, Madera, Mariposa, Merced and 2 more | 3 hr |
| Jan 8, 8:37 PM PST | Areal Flood Advisory | HNX | Kern, Tulare | 3 hr |
| Jan 8, 10:39 PM PST | Areal Flood Advisory | HNX | Fresno, Kern, Kings, Madera, Mariposa, Tulare | 6 hr |
| Jan 9, 12:06 AM PST | Flash Flood Warning | HNX | Kern, Tulare | 3 hr |
| Jan 9, 1:34 AM PST | Flash Flood Warning | HNX | Kern | 3 hr |
| Jan 9, 3:09 AM PST | Areal Flood Advisory | HNX | Madera | 3 hr |
| Jan 9, 3:33 AM PST | Winter Storm Warning | HNX | 4 days | |
| Jan 9, 3:52 AM PST | Flash Flood Warning | HNX | Kern | 3 hr |
| Jan 9, 5:09 AM PST | Special Weather Statement | HNX | Merced | 51 min |
| Jan 9, 5:58 AM PST | Special Weather Statement | HNX | Mariposa | 47 min |
| Jan 9, 6:24 AM PST | Areal Flood Advisory | HNX | Madera, Mariposa | 3 hr |
| Jan 9, 6:42 AM PST | Special Weather Statement | HNX | Fresno, Madera | 48 min |
| Jan 9, 7:11 AM PST | Areal Flood Advisory | HNX | Fresno, Madera | 3 hr |
| Jan 9, 7:51 AM PST | Areal Flood Advisory | HNX | Fresno, Madera | 3 hr |
| Jan 9, 9:08 AM PST | Areal Flood Warning | HNX | Fresno, Madera | 6 hr |
| Jan 9, 9:16 AM PST | Special Weather Statement | HNX | Fresno | 44 min |
| Jan 9, 9:57 AM PST | Special Weather Statement | HNX | Tulare | 48 min |
| Jan 9, 2:54 PM PST | Areal Flood Warning | HNX | Fresno, Madera | 6 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.